Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 168, NWS Columbia, SC

June 18, 2011Bamberg County, Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 9:09 PM EDT for Bamberg County, Barnwell County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 9:09 PM EDT (01:09 UTC)
Expired
Jun 18, 2011, 10:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:23 PM EDTTSTM WND DMGOlar, SCTREES DOWN ON LOW COUNTRY HIGHWAY...REPORTED BY SCHP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS52 KCAE 190109
SVRCAE
SCC009-011-190200-
/O.NEW.KCAE.SV.W.0168.110619T0109Z-110619T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
909 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF DENMARK TO 10 MILES SOUTHWEST OF
  BARNWELL...AND MOVING SOUTHEAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENMARK AND BAMBERG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS OF 55 TO 65 MPH WERE REPORTED IN AUGUSTA AND AT THE 
SAVANNAH RIVER SITE WITH THIS STORM. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3303 8107 3309 8095 3308 8091 3311 8088
      3313 8089 3318 8080 3321 8084 3324 8085
      3330 8094 3341 8115 3341 8118 3344 8121
      3315 8126 3311 8138 3310 8133 3312 8119
TIME...MOT...LOC 0108Z 297DEG 34KT 3346 8124 3312 8146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:56 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 18, 8:56 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT SAT JUN 18 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL HELP SHOWERS AND THUNDERSTORMS TO
PERSIST OVERNIGHT. CHANCES OF RAIN DECREASE SUNDAY INTO EARLY NEXT
WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST WITH WELL ABOVE
NORMAL TEMPERATURES RETURNING BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THUNDERSTORMS CONTINUE ACROSS THE CENTRAL AND SOUTHERN MIDLANDS AS
WELL AS THE CSRA...SOME CONTAINING DAMAGING WINDS. THUNDERSTORMS
WILL MOVE SOUTHEASTWARD OVER THE NEXT COUPLE OF HOURS AND EXIT THE
FORECAST AREA BY MIDNIGHT. WILL ISSUE AN UPDATE TO REMOVE THE
WESTERN COUNTIES FROM THE WATCH...AND ADJUST CLOUDS...POPS AND
TEMPERATURES. UPDATE OUT SHORTLY.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES
ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE.
TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY
SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS
THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE
CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT
WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE
AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS
LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO
CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE
TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE
LOW TO MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER
TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN
THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO
STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL.
MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS
AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY
SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF THE MIDLANDS
AT LEAST THROUGH 02Z SUNDAY...BUT MAY LINGER FOR THE REMAINDER OF
THE EVENING AND POSSIBLY PAST 04Z AHEAD OF A STRONG UPPER LEVEL
IMPULSE OVER THE OH VALLEY. WILL MENTION CB AT ALL TAF SITES INTO
THE EARLY MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF
CONVECTIVE ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z
SUNDAY WITH SOME AFTERNOON CONVECTION POSSIBLE...BUT CURRENT MODEL
DATA SUGGEST HIGH LFC LEVELS SUNDAY AFTERNOON SO WILL NOT MENTION
CB AT THIS TIME.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS
SUNDAY AND MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 18, 8:52 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT SAT JUN 18 2011

GAZ040-063-064-SCZ015-016-018-020>022-025-026-029-200100-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEE-
852 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT
INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ027-028-030-031-035>038-041-200100-
RICHMOND-BURKE-LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
852 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100
DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT
INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 6:58 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     4 SE IRMO               34.06N 81.13W
06/18/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN NEAR MORNINGSIDE DRIVE AND BEATTY RD IN WEST
            COLUMBIA.

0626 PM     TSTM WND DMG     4 ESE CHAPIN            34.14N 81.30W
06/18/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN NEAR US HIGHWAY 76 AND HILLER RD.

&&

CL
Local storm report, Jun 18, 6:59 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
659 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CHERAW                  34.70N 79.90W
06/18/2011                   CHESTERFIELD       SC   EMERGENCY MNGR

            EM REPORTED TREES DOWN IN CHERAW ON LANEY AND OLD CASH
            ROADS.

&&

SMITH
Local storm report, Jun 18, 7:05 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     5 ENE CHESTERFIELD      34.76N 80.00W
06/18/2011                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERRIFF OFFICE REPORTS TREES DOWN ON BROCKS MILL ROAD.
            TIME ESTIMATED BY RADAR.

&&

SMITH
Special weather statement, Jun 18, 7:32 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 PM EDT SAT JUN 18 2011

GAZ040-063>065-SCZ018-025-030-190030-
AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
732 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WERE AFFECTING AIKEN...COLUMBIA...
EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...AND
RICHMOND...COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABBEVILLE TO
LINCOLNTON TO 19 MILES NORTHWEST OF WARRENTON...MOVING EAST AT 40
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jun 18, 7:58 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
758 PM EDT SAT JUN 18 2011

SCZ026-027-190030-
LEXINGTON-SALUDA-
758 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND SALUDA
COUNTIES THROUGH 830 PM EDT...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SALUDA...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND SALUDA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3405 8176 3404 8126 3376 8128 3381 8151
      3388 8157 3384 8162 3387 8180
TIME...MOT...LOC 2358Z 280DEG 30KT 3394 8166
Local storm report, Jun 18, 9:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             6 NE LINCOLNTON         33.85N 82.41W
06/18/2011  E1.00 INCH       LINCOLN            GA   PUBLIC

            CAMPER AT ELIJAH CLARKE STATE PARK REPORTS QUARTER SIZED
            HAIL.

&&

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:28 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.